MAUDE Adverse Event Report: SYNTHES BETTLACH HOLLOW REAMER COMPLETE FOR 3.5MM & 4.0MM SCREWS

SYNTHES BETTLACH HOLLOW REAMER COMPLETE FOR 3.5MM & 4.0MM SCREWS
Catalog Number 309.035
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/26/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information is not available for reporting.Implant and explant dates: device is an instrument and is not implanted/explanted.Initial reporter phone number: (b)(6).A device history record (dhr) review was performed for part # 309.035, lot # 2029755: manufacturing location: (b)(4), manufacturing date: 04.April 2002: no non-conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The device has been received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes (b)(4) reports an event in (b)(6) as follows: it was reported that an extraction bolt and a reamer were damaged during an intervention on (b)(6) 2017.The thread of the reamer (309.035) is broken and there is a screw stuck inside the bolt (309.490), technician could not get the screw out.There was no impact on the patient and the patient is fine.The surgery was not prolonged.Concomitant device reported: screw (part # unknown, lot # unknown, quantity 1).This report is for one (1) hollow reamer complete for 3.5mm & 4.0mm screws.This is report 2 of 2 for complaint co (b)(4).
 
Additional Manufacturer Narrative
Returned to manufacturer.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes europe reports an event in (b)(6) as follows: it was reported during an unknown procedure on (b)(6) 2017, and extraction bolt for 4.5mm screws broke and the thread of a hollow reamer complete for 3.5mm & 4.0mm screws is broken and has a screw stuck inside of it.Surgery was completed successfully with no delay.Concomitant devices reported: screw (part number unknown, lot number unknown, quantity 1).This report is for one (1) hollow reamer complete for 3.5mm & 4.0mm screws.This is report 2 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Customer quality conducted an investigation of the returned devices.Received parts: 1 x 309.490 / extract-bolt f/scr ø4.5+5 / lot no 9788362.1 x 309.035 / hollow-reamer-compl anticlockwise cutting / lot no 2029755.As received condition: 309.490: the part shows slightly scratches on surface.Furthermore we found a broken screwhead, stucked inside the inner-threaded hole of device.The broken part is missing.309.035: the surface shows slightly mechanical damages and the outside-thread is broken.The broken part is missing.Conclusion for 309.035: our investigation has shown that the surface has slightly mechanical damages and the outside-thread is broken.The broken part is missing.The manufacturing review for does show that the production procedure was according to the specifications and there were no issues that would contribute to this complaint condition.Unfortunately we only have limited information in the complaint description and cannot confirm how this happened.Because of the damage and without broken part the complaint relevant dimensions cannot be checked for dimensional accuracy.We do suppose that the cause of the breakage is the result of a mechanical overload situation during use.The microscopic view, with a magnification of 10x, of the broken surface shows a homogenous surface what indicates material conformity as well.Overall conclusion: based on the investigation results we conclude that the cause of failure is not due to any manufacturing non-conformances.Description clarification.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Clarification of event: it is the extraction bolt that has a broken screw head stuck inside of it.The hollow reamer is broken.

Brand Name
HOLLOW REAMER COMPLETE FOR 3.5MM & 4.0MM SCREWS
Common Device Name
REAMER
Manufacturer (Section D)
SYNTHES BETTLACH
muracherstrasse 3
bettlach CH254 4
SZ  CH2544
MDR Report Key6870514
Report Number9612488-2017-10473
Device Sequence Number636549
Product Code HTO
UDI-Device Identifier07611819056497
UDI-Public(01)07611819056497(10)2029755
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number309.035
Device Lot Number2029755
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/25/2017
Initial Date Received by Manufacturer 09/13/2017
Supplement Date Received by Manufacturer09/15/2017
09/29/2017
Initial Report FDA Received Date09/15/2017
Supplement Report FDA Received Date09/25/2017
10/09/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1